Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 257, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Aug 25, 2004, 1:20 AM CDT for Dawson County, Nebraska. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 25, 2004, 1:20 AM CDT (06:20 UTC)
- Expired
- Aug 25, 2004, 2:15 AM CDT
- In force
- 55 min
- Issued by
- NWS Hastings, NE
- Area
- Counties, with a storm outline in the text
County Dawson County, NE
The radar
The Grand Island radar (KUEX), 131 km from the middle of the area, began a volume at 06:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.3 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 277 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 2557 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 11:13 PM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, Aug 24, 11:13 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 1113 PM CDT TUE AUG 24 2004 .DISCUSSION...UPDATED FOR EXPECTED THUNDERSTORM COVERAGE IN THE FAR SOUTHEAST CWFA...AND NOW MOVING IN FROM THE WEST. STORMS IN THE SOUTHEAST ON TARGET...AND WILL GRAZE FOR SOUTHEAST ZONES. THIS IS THE MOST LIKELY REGION FOR A LARGE HAIL REPORT OR TWO. WESTERN PRECIPITATION IS OUTFLOW DOMINANT...AND AN ISOLATED STRONG STORM IS POSSIBLE...BUT THE MAJORITY OF THE STORMS SHOULD PRODUCE GUSTY WINDS TO 45 MPH AND BRIEF HEAVY RAIN...ALA LAST NIGHT. && .PREV DISCUSSION...TONIGHT THRU THU NIGHT. SFC LOW CENTERED OVR SCNTRL KS...WITH OUTFLOW BOUNDARY EXTENDING EWD INTO CNTRL MS...WITH OTHER PORTION OF BOUNDARY WRAPPED N AROUND LOW...INTO SERN PORTION OF CWA...THEN BACK TO SW TOWARD W CNTRL KS BEFORE DISSIPATING. PAST FEW DAYS OF UPR LVL SWRLY FLOW HAS ALLOWED MOISTURE RETURN FROM GULF TO MAKE WAY INTO REGION...WHILE SHORTWAVES ARE LOCATED TO E APPROACHING MISSISSIPPI RIVER VALLEY...AND TO WSW MOVING INTO/ACROSS SRN/CNTRL ROCKIES. SONG REMAINS BASICALLY THE SAME. HOWEVER...POSITION OF BEST FORCING AND TS INITIATION EXTENDS FROM FAR SSERN CWA KS COUNTIES TO THE SE AND INTO SWRN MS. ALTHOUGH THIS AREA REMAINS THE BEST PRIMED FOR STRONG/SEVERE ACTION...HAVING SOME DOUBT AS TO THE CHANCE OF STARTING OR GETTING SEVERE CONVECTION IN CWA AT THIS POINT...AS BOUNDARY NEARLY OUT OF OUR FORECAST AREA...AND RATHER STRONG CAPPING INVERSION CONTINUES TO WEST OF THIS LINE AND INTO NWRN KS. DEEP SHEAR ON MARGINAL SIDE...HOWEVER GOOD LL SHEAR AND CAPES APPROACHING 2000 IN THE AREA POINT TO ISOLATED SUPERCELLS WITH TORNADO CHANCES EARLY ON IN STORM EVOLUTION. ANOTHER AREA FOR STORM INITIATION WILL BE TO W OR WSW ACROSS CO HIGH PLAINS...WHERE UPSLOPE FLOW IS MOVING INTO DEVELOPING LEE TROF. RELATIVELY DRY CONDITIONS AT LOWER LVLS BODE FOR ELEVATED STORMS IF THEY OCCUR...WITH POSSIBILITY THAT CHANCES MAY INCREASE LATER TONIGHT/OVERNIGHT AS SHORTWAVE PUSHES EAST OF ROCKIES AND TOWARDS THE CNTRL PLAINS...PUSHING CONVECTION INTO BETTER LL MOISTURE REGIME...IF IT CAN TAP INTO IT BY THEN. BASICALLY KEEPING CHC POPS...40 PERCENTS...AROUND TO COVER ALL POSSIBILITIES AND MESH BETWEEN SURROUNDING OFFICES WITHOUT GETTING TOO FANCY (60S EAST OF FA...20S/30S WEST). SMALL CHANCE FOR LINGERING PRECIP SERN CWA TOMORROW MORNING OTHERWISE WARM/HOT AND MOSTLY DRY THRU REST OF SHORT TERM FORECAST (WED/THUS) WITH WRLY COMPONENT TO WNDS HELP TO BOOST HIGH TEMPS TO UPR 80S TO MID/UPR 90S FROM N TO S. KEPT SMALL CHC IN LATE AFTERNOON/EVE PERIOD WED FOR FAR ERN CWA AS BAROCLINIC ZONE FINISHES KICKING THROUGH. WILL FOR POSSIBILITY OF ANOTHER OUTFLOW BOUNDARY SETTING UP NEAR ERN/SERN CWA TO POSSIBLY IMPROVE ON THIS CHANCE. LONG TERM...FRIDAY THROUGH TUESDAY. THIS FORECAST PERIOD BEGINS WITH SOUTHWEST FLOW ALOFT...WITH SHORTWAVE ENERGY TRANSLATING ACROSS THE DAKOTAS AND ANOTHER SYSTEM MOVING INTO THE CENTRAL ROCKIES. ASSOCIATED COOL FRONT PUSHES SOUTH DURING THE DAY ON FRIDAY...AND FORECAST HAS SOME LOW POPS IN THE AFTN...ALTHOUGH FRONTAL TIMING SUGGESTS BETTER CHCS FOR PCPN ALONG THE FRONTAL BOUNDARY WILL OCCUR IN OUR SOUTHERN ZONES FRI AFTN/EVE. THE BAROCLINIC ZONE STALLS ACROSS KANSAS FRIDAY NIGHT WHILE UPSLOPE FLOW CONDITIONS COMBINED WITH APPROACHING SHORTWAVE TROF MOVING EAST OF THE ROCKIES GENERATE POST FRONTAL SHOWERS/TSTMS. EXTENDED MODELS ARE NOT IN COMPLETE AGREEMENT ON TIMING OF THE TROF FRI/SAT WITH THE ECMWF MORE PROGRESSIVE THAN THE GFS...CANADIAN AND DGEX. PCPN CHCS HAVE BEEN EXTENDED INTO SATURDAY MORNING GIVEN POTENTIAL SLOWER TIME FRAME...AND MAY NEED TO BE EXTENDED FURTHER INTO THE DAY SAT/SAT NIGHT IF TROF PASSAGE SLOWS FURTHER. A FAIRLY SHARP N/S TEMP GRADIENT WILL BE EVIDENT FRIDAY BEHIND AND AHEAD OF THE FRONT. POST FRONTAL CLOUD COVER...COOL AIR AND PRECIPITATION WILL RESULT IN THE COOLER CONDITIONS PERSISTING SATURDAY. TEMPERATURES WERE LOWERED SATURDAY CLOSER TO 70F...ALTHOUGH IF CURRENT MODEL TEMPS VERIFY THEN WE WONT MAKE IT OUT OF THE 60S. ONCE TROF AXIS PASSES...HEIGHTS RISE INTO EARLY NEXT WEEK WITH A GRADUAL MODIFICATION IN TEMPERATURES...TRENDING NEAR TO JUST BELOW SEASONAL NORMALS. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && 10/FAY/MORITZ
Hazardous weather outlook, Aug 24, 8:59 PM CDT, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 859 PM CDT TUE AUG 24 2004 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-251200- ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY- HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE- NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER- VALLEY-WEBSTER-YORK- 859 PM CDT TUE AUG 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS. IT APPEARS THE MOST LIKELY AREA FOR STRONG TO SEVERE THUNDERSTORMS WILL BE SOUTHEAST OF HASTINGS...AND MAINLY EAST OF A YORK NEBRASKA... TO SUPERIOR...TO OSBORNE KANSAS LINE. THE THUNDERSTORMS WILL BE MOST LIKELY BETWEEN 10 PM AND 3 AM IN THIS AREA. THE MAIN HAZARD WILL BE LARGE HAIL...BUT WIND GUSTS OVER 45 MPH ARE POSSIBLE. DANGEROUS CLOUD TO GROUND LIGHTNING SHOULD BE EXPECTED. OTHER LESS INTENSE THUNDERSTORMS MAY MOVE EAST INTO CENTRAL NEBRASKA AFTER MIDNIGHT. THESE SHOWERS AND THUNDERSTORMS SHOULD REMAIN BELOW SEVERE LIMITS...BUT COULD PRODUCE SMALL HAIL AND PRODUCE GUSTY WINDS IN EXCESS OF 35 MPH ON AN ISOLATED BASIS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FEW LINGERING SHOWERS OR THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY MORNING...MAINLY EAST OF HIGHWAY 281...WITH A SLIGHT CHANCE OF THUNDERSTORMS AGAIN WEDNESDAY AFTERNOON NEAR THE SAME AREA. OTHERWISE...THE NEXT CHANCE FOR THUNDERSTORMS WILL OCCUR FRIDAY AFTERNOON...LASTING INTO SATURDAY MORNING. AT THIS TIME...IT APPEARS THE BEST CHANCE FOR SEVERE WEATHER WOULD OCCUR NEAR OR SOUTH OF THE NEBRASKA KANSAS BORDER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT. 10/05
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 8:30 AM CDT | Severe Thunderstorm Warning | GID | Jewell | 45 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.